Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Des Moines, IA

April 15, 2017Calhoun County, Webster County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 15, 2017, 4:58 PM CDT for Calhoun County, Webster County, Iowa. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 4:58 PM CDT (21:58 UTC)
Expired
Apr 15, 2017, 5:45 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Calhoun County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 5:00 PM CDTHAIL 14 Ene Yetter, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-118 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

360 
WUUS53 KDMX 152158
SVRDMX
IAC025-187-152245-
/O.NEW.KDMX.SV.W.0052.170415T2158Z-170415T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
458 PM CDT SAT APR 15 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Western Webster County in central Iowa...
  Central Calhoun County in west central Iowa...

* Until 545 PM CDT.

* At 458 PM CDT, a severe thunderstorm was located near Rockwell
  City, moving east at 30 mph.

  HAZARD...Half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Rockwell City, Lake City, Callender, Lohrville, Barnum, Moorland,
  Somers, Knierim, Rinard and Rockwell City Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4226 9478 4239 9482 4256 9430 4230 9422
TIME...MOT...LOC 2158Z 254DEG 25KT 4235 9470 

HAIL...1.25IN
WIND...<50MPH
 
$$

Cogil
3 follow-up statements
041 
WWUS53 KDMX 152208
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
508 PM CDT SAT APR 15 2017

IAC025-187-152245-
/O.CON.KDMX.SV.W.0052.000000T0000Z-170415T2245Z/
Webster IA-Calhoun IA-
508 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WESTERN WEBSTER AND EASTERN CALHOUN COUNTIES...

At 508 PM CDT, a severe thunderstorm was located over Rockwell City,
moving east at 25 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Rockwell City, Callender, Barnum, Moorland, Somers, Knierim, Rinard
and Rockwell City Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4228 9471 4243 9470 4256 9430 4230 9422
TIME...MOT...LOC 2208Z 252DEG 24KT 4237 9463 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
968 
WWUS53 KDMX 152224
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
524 PM CDT SAT APR 15 2017

IAC025-187-152245-
/O.CON.KDMX.SV.W.0052.000000T0000Z-170415T2245Z/
Webster IA-Calhoun IA-
524 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN WEBSTER AND EAST CENTRAL CALHOUN COUNTIES...

At 524 PM CDT, a severe thunderstorm was located 7 miles east of
Rockwell City, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Callender, Barnum, Moorland, Somers, Knierim and Rinard. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4229 9457 4245 9455 4253 9429 4230 9422
TIME...MOT...LOC 2224Z 257DEG 25KT 4239 9448 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil
790 
WWUS53 KDMX 152238
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
538 PM CDT SAT APR 15 2017

IAC025-152247-
/O.CAN.KDMX.SV.W.0052.000000T0000Z-170415T2245Z/
Calhoun IA-
538 PM CDT SAT APR 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CALHOUN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
central and west central Iowa.

LAT...LON 4253 9429 4230 9422 4230 9440 4247 9440
      4247 9444 4248 9444
TIME...MOT...LOC 2237Z 255DEG 26KT 4241 9434 

$$

IAC187-152245-
/O.CON.KDMX.SV.W.0052.000000T0000Z-170415T2245Z/
Webster IA-
538 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN WEBSTER COUNTY...

At 537 PM CDT, a severe thunderstorm was located 9 miles north of
Gowrie, or 10 miles southwest of Fort Dodge, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Callender, Barnum and Moorland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4253 9429 4230 9422 4230 9440 4247 9440
      4247 9444 4248 9444
TIME...MOT...LOC 2237Z 255DEG 26KT 4241 9434 

HAIL...1.00IN
WIND...<50MPH
 
$$

Cogil

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:53 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Apr 15, 3:53 PM CDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
353 PM CDT Sat Apr 15 2017

.SHORT TERM.../Tonight through Sunday/
Issued at 353 PM CDT Sat Apr 15 2017

Message of the Day: Strong to Severe Thunderstorm Potential
Hazards: Lightning, Large Hail, Damaging Winds
Confidence: Medium

Experimental GOES 16 vis/water vapor data picking up on small-scale
MCV across northern Iowa...moving out of our area. Though uncapped,
not enough energy/instability to push storms to severe levels across
our north in the near-term. Clouds associated with this MCV have
helped gunk up the warm sector all day...effectively nullifying any
differential heating support. Subjective 20z sfc analysis places
the initial trough axis boundary across NW Iowa into SE
Nebraska...and shows another meso-low located over SE Nebraska. It
is almost starting to appear as if any threat for severe wx will
be driven by this low. SPC Mesoanalysis showing the best support
of svr wx being drawn up with the instability axis associated
low. 0-6km MUCAPE values reach around 2500 J/kg and there appears
to be a pocket of 40 to 50 kt effective bulk shear being drawn
into far southern/SW IA. Additionally, SPC mesoanalysis shows a
surge of 8 to 8.5 C/km mid-level lapse rates. Low-level lapse
rates are generally minimal...struggling to exceed 6 to 7 C/km.
DCAPE values touch 1000 J/KG, and SPC Mesoanalysis points to
elevated 0-1km effective helicity...though LCL heights are close
to 1000m which is borderline. In all, am really focusing on far
southern/SW Iowa for any severe threat. All modes cannot be ruled
out, though large hail easily seems to be the primary threat.

By 09z Sun, precip generally looks to be east of our area, with high
pressure, notable dry air entrainment, and large-scale subsidence
being ushered in advance of this sfc high. Sunday looks to be a very
sunny day, with temperatures solidly in the 60s and gradually
decreasing winds.

.LONG TERM.../Sunday night through Saturday/
Issued at 353 PM CDT Sat Apr 15 2017

Zonal flow Sunday night will evolve to weak ridging on Monday,
which will provide for plenty of sunshine and above normal
temperatures. Stayed close to initial guidance for highs with
850mb temperatures ranging from 7 to 10C with return southerly
flow winds across the state. Meanwhile, a shortwave trough that
arrived on the Northwest Coast Sunday night will move eastward
across the northern Rockies and be nearing the Red River of the
North by early Tuesday. At the surface, a cold front will approach
from the west. All models show that the cold front will pass
through the area on Tuesday likely in the afternoon or evening. If
it does pass during peak heating, this gives the best
opportunity for severe weather as there are steep low-level lapse
rates that would allow for strong updrafts along with low
freezing and wet bulb zero heights for possible hail growth.

While this cold front will clear rain chances for about 24 hours or
so, another potent shortwave will begin to approach late Wednesday
and early Thursday bringing showers and storms back into the state.
Rain amounts will average between 0.5 and 1.5 inches. This shortwave
will depart as a more amplified trough enters the Rockies and moves
onto the Plains late this week and early next weekend. Timing and
placement of the surface low differ between the Euro, GFS, and
Canadian with the consensus at this point being that the low
should stay south of Iowa. The best chance for any additional
rain, therefore, looks to be over the southeastern half of the
state. With continued chances of rain through next week, rivers
will continue to be monitored for possible rises that may
necessitate river flood watches and/or warnings. As for
temperatures, above normal temperatures early in the week will
transition in the wake of Tuesday's cold front downward and may be
below climatological values by late next week and early next
weekend.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1237 PM CDT Sat Apr 15 2017

Boom or bust TAF period as VFR conditions may ensue if
thunderstorms miss TAF sites. Overall confidence low-medium. Major
concern will be CIGs if TAF sites take direct hit. May need TEMPO
for IFR conditions for an hour or so during storms. VSBYs may also
drop to 1 mile or less during heavier storms. Right now,
confidence not high enough to include IFR at any site...beyond the
next hour or so at KFOD. On the backside between 06z and 12z
Sun...will need to watch for timing of clearing skies and
VFR...which should persist for the remainder of the TAF period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kotenberg
LONG TERM...Ansorge
AVIATION...Kotenberg
Hazardous weather outlook, Apr 15, 3:55 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
355 PM CDT Sat Apr 15 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-162100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
355 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A few severe thunderstorms are possible late this afternoon and
into this evening. The primary threat is ping pong sized hail with
a lesser threat being damaging wind gusts to 60 mph and perhaps
an isolated tornado. Localized flash flooding is also a threat
where rainfall from Friday and Saturday morning have created
saturated soils, which could lead to increased runoff rates.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Strong thunderstorms are possible again early Tuesday into
Tuesday night. Additional thunderstorms are possible by later
Wednesday into early Thursday. Locally heavy rainfall is possible
with each event.

.SPOTTER INFORMATION STATEMENT...

Spotter may be needed later this evening. Reports of any severe
weather and rainfall amounts and their impacts would be greatly
appreciated.

Ansorge

In the hours before

Special weather statement, Apr 15, 12:03 PM CDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1203 PM CDT SAT APR 15 2017

IAZ033>035-044-045-151745-
Calhoun IA-Sac IA-Webster IA-Carroll IA-Crawford IA-
1203 PM CDT SAT APR 15 2017

...Rapidly developing line of storms may produce dime size hail...

At 1201 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rockwell City to near Denison. Movement
was east at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Fort Dodge, Denison, Rockwell City, Lake City, Manson, Lake View,
Black Hawk Lake, Fort Dodge Regional Airport, South Twin Lake, North
Twin Lake, Wall Lake, Arcadia, Breda, Vail, Twin Lakes, Auburn,
Westside, Deloit, Barnum and Knierim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4204 9562 4258 9440 4259 9405 4201 9516
TIME...MOT...LOC 1701Z 257DEG 26KT 4244 9457 4210 9534

Kotenberg
Special weather statement, Apr 15, 1:26 PM CDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Des Moines IA
126 PM CDT SAT APR 15 2017

IAZ034-045-151900-
Calhoun IA-Carroll IA-
126 PM CDT SAT APR 15 2017

...Rapidly intensifying storm may produce dime to nickel size
hail...

At 125 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake City, or 10 miles south of Rockwell City, moving northeast at 40
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lake City, Lohrville, Somers and Rinard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4220 9490 4221 9488 4221 9486 4222 9486
      4243 9445 4236 9440 4230 9440 4222 9467
      4212 9488
TIME...MOT...LOC 1825Z 240DEG 34KT 4225 9468

Kotenberg
Special weather statement, Apr 15, 3:57 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Des Moines IA
357 PM CDT SAT APR 15 2017

IAZ046-152130-
Greene IA-
357 PM CDT SAT APR 15 2017

...Penny to Nickel hail is Expected...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jefferson, moving northeast at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Jefferson, Grand Junction, Scranton, Paton, Dana and Jefferson
Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4221 9438 4221 9422 4205 9416 4193 9451
      4202 9459
TIME...MOT...LOC 2056Z 235DEG 36KT 4202 9449

Cogil
Special weather statement, Apr 15, 4:05 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Des Moines IA
405 PM CDT SAT APR 15 2017

IAZ033-034-152145-
Calhoun IA-Sac IA-
405 PM CDT SAT APR 15 2017

...Penny to Nickel Hail Expected...

At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake View, or 11 miles southwest of Sac City, moving northeast at 30
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Sac City, Lake City, Lake View, Black Hawk Lake, Wall Lake, Auburn,
Lytton, Yetter, Wall Lake Municipal Airport, Sac City Municipal
Airport and Blackhawk Lake State Park.

LAT...LON 4250 9484 4229 9469 4221 9495 4221 9517
      4230 9524
TIME...MOT...LOC 2104Z 241DEG 25KT 4227 9510

Cogil
Local storm report, Apr 15, 4:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
452 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             1 SE YETTER             42.31N 94.84W
04/15/2017  E1.00 INCH       CALHOUN            IA   TRAINED SPOTTER

            NICKELS TO QUARTER SIZED HAIL. HAIL COVERING
            THE GROUND. WINDS OF 50 MPH.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 12:03 PM CDTSpecial Weather StatementDMXCalhoun, Crawford42 min
Apr 15, 1:26 PM CDTSpecial Weather StatementDMXCalhoun34 min
Apr 15, 3:57 PM CDTSpecial Weather StatementDMXGreene33 min
Apr 15, 4:05 PM CDTSpecial Weather StatementDMXSac40 min
Apr 15, 4:15 PM CDTSevere Thunderstorm WarningDMXCalhoun, Sac45 min
Apr 15, 4:54 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac51 min
Apr 15, 5:33 PM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Marion, Warren57 min
Apr 15, 5:49 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall, Story56 min
Apr 15, 6:29 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Grundy, Marshall, Tama61 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.